Sunday, December 27, 2009

Dear Son has continued to cry the majority of the time. Last Sunday, he cried for nearly twelve hours straight. As the week went on, his irritability increased and the crying episodes were nearly non-stop. He cried through Christmas Eve as well as during the night. The most sleep I got that night was a 30 minute segment and the rest of the time I was up with him. He cried all day Christmas Day as well. What is most problematic with the crying is that nothing seems to help. I re-position him, use his VNS when it seems like he's having a seizure, rub his back, hug him, sing to him and yet nothing works. Finally, I paged Ped Neuro Doc yesterday. He thinks the crying is due to the disease progression and prescribed some Resperidone to help with the irritability. He said to give it at bedtime since that's when it seems like it's the worse. I had also asked about the possibility of getting the MRI done simply to rule it out but mostly because this crying is so excessive and I am getting very tired.

Well, Dear Son was crying all the time so after I picked up the prescription, I gave it to him around 2:30 or so yesterday. Soon, the crying stopped and Dear Son was able to get some sleep. I gave it again around 1:30 a.m. when he started crying again and it decreased the crying episodes about 70% during the night. When I finally got him up for the day, he looked a bit better. I was able to try on his new pants and take a picture. You can see he even looks a little better here!The only problem however is that within hours of starting the prescription, his secretions increased a lot. I kept his hospital bed raised up and watched him carefully last night. Dear Son wears a Scopolamine patch since he can't swallow and the increased secretions are making it challenging. The secretions seemed a bit worse today so I checked on-line and one of the side effects is increased drooling and a risk of aspiration. Since Dear Son has a problem clearing his airways, I have to be careful that he doesn't get sick or have these secretions.
Since it's Sunday and I didn't want to call the doc, I decided to call the pharmacist. I explained the situation to see if I needed to follow up with the doc today or if it could wait until tomorrow. I really know the answer to that question however I hate bugging people on the weekends. He suggested I speak with the doctor. I paged the Ped Neuro on call and explained the situation. First he said it was o.k. then I think he checked the side effects and told me that it wasn't o.k. He suggested that I stop the Risperadone and check with Ped Neuro Doc in the morning. I think that was a good call.
In the interim, I changed the Scopolamine patch today to help him out. The patch wasn't scheduled to be changed until tomorrow however I am concerned about these secretions. In addition, the pharmacy shorted me five days of the Methadone (as you may recall, Dear Son had some Methadone withdrawal from the ICU glitch) so he won't get any of that today and I'll ask Ped Neuro Doc if that is an issue tomorrow.
In the meantime, he's still fussing and crying on and off. Hopefully, we can get through today and tonight without any aspirations or emergencies. I have to work tomorrow so I hope to get this resolved in the morning.

6 comments:

Debbie said...

In reading your story my heart just goes out to you. I can't even imagine what you must go through but to watch him cry and not be able to help must be a terrible struggle for a mom. I am but a complete stranger yet you and your son are in my prayers. I hope that the dr. can give him some help. May God be with you.

Normalyn said...

I am an avid reader of your blog and I am really hoping that there will soon be a nice solution to all this and without any side effects. Love and prayers to you and dear son.

Lois Grebowski said...

I'm hoping thing start to even out soon and that you and Dear Son will be back to normal routine soon!

Anonymous said...

It is so sweet that your cute cat is right nearby, keeping a watchful eye on your son.

Canucker said...

Dream Mom, this sounds so much like what I went through with Joe in 2001/2002. He cried out with big tears in his eyes, which was very unlike him and there was just no consoling him.

He ended up on fentanyl pain patches and almost immediately, the crying stopped. I know it would be difficult to convince a doctor to go this route, as these patches are usually used for end stage cancer patients but it really did help Joe to become comfortable again.

Unfortunately, it took almost one year of dealing with this crying before Joe's doctor agreed that it was cruel to let things continue as they were.

Thinking of you and know what you and DS are going through.

Canucker

Claire said...

I hope you manage to figure it all out...meanwhile...those pants you have on D.S. are very, very classy...makes him look dapper.

Related Posts Plugin for WordPress, Blogger...

Blog Archive